Clostridium difficile Infection
Clostridium difficile Infection
Clostridium difficile is an anaerobic, spore-forming bacterium that is part of the normal human flora, that is, the normal community of microbes that lives within the human body. It accounts for around three percent of the bacteria in an adult gut, and 66% in the infant gut. C. difficile does not usually cause problems in children or healthy adults. However, certain strains of C. difficile can produce toxins that are a major cause of both antibiotic-associated diarrhea (AAD) and nosocomial diarrhea, a hospital-acquired infection. Sick people, especially if they are on long-term antibiotic treatment, are vulnerable to C. difficile infections, which may cause severe colitis, that is, inflammation of the colon. In the elderly, or those with weakened immunity, C. difficile infection may prove fatal. There have been various outbreaks of C. difficile infection in hospitals and nursing homes, which have been investigated by health authorities. Often, poor hygiene on the part of healthcare workers—lack of regular handwashing, for instance—has been the underlying cause of the outbreak.
Prolonged use of antibiotics can alter the balance of the intestinal flora and it is under these circumstances that C. difficile infection may take hold, causing AAD. Symptoms include watery diarrhea, fever, loss of appetite, nausea, and abdominal pain and tenderness. Symptoms can start during antibiotic treatment or after it has ended. Nearly all anti-biotics can cause AAD, and the condition is also associated with the use of certain anticancer drugs such as fluorouracil and methotrexate. Sometimes AAD leads to a complication called pseudomembranous colitis, where inflamed, patchy deposits form on the inner lining of the colon.
C. difficile bacteria are found in feces, and people can spread infection if they touch items or surfaces that are contaminated and then touch their mouth or eyes. C. difficile also forms spores that can survive for long periods on surfaces and clothes, so re-infection is common.
The elderly are particularly susceptible to C. difficile infection, with over 80% of cases being found in those aged over 65. Outbreaks are especially common in nursing homes and among hospitalized patients. Long term, or inappropriate, use of antibiotics is another strong risk factor for infection.
Although the incidence of C. difficile worldwide is unknown, many health authorities now collect data on outbreaks of C. difficile infection. For example, the United Kingdom Health Protection Agency reported an outbreak at a hospital in Nottinghamshire in November 2006 that led to the temporary closure of wards and the deaths of nine elderly people. Another hospital in the same area experienced a simultaneous outbreak, which contributed to the deaths of three patients. Emergency funds were made available by England's Health Secretary to track, study, and combat the outbreak of C. difficile.
In AAD, the aim of treatment is to restore the balance of the intestinal flora. This usually involves discontinuing or changing the antibiotic that has triggered the condition. If this is not successful, then further anti-biotic treatment is used to get the infection under control. Vancomycin and metronidazole are the two antibiotics most commonly prescribed for C. difficile. Sometimes vancomycin is avoided because there is a risk of encouraging the growth of vancomycin-resistant enterococci, a species of gut bacteria that may lead to an infection that is no longer responsive to antibiotic treatment. Diarrhea often leads to dehydration, so it is also important to restore fluids and salts. Non-antibiotic treatment may sometimes be used to restore the intestinal flora. These may include Lactobacillus (as found in bioactive yogurts) and the yeast, Saccharomyces boulardii.
WORDS TO KNOW
ANAEROBIC BACTERIA: Bacteria that grow without oxygen, also called anaerobes. Anaerobic bacteria can infect deep wounds, deep tissues, and internal organs where there is little oxygen. These infections are characterized by abscess formation, foul-smelling pus, and tissue destruction.
NORMAL FLORA: The bacteria that normally inhabit some part of the body, such as the mouth or intestines, are normal flora. Normal flora are essential to health.
NOSOCOMIAL: A nosocomial infection is an infection that is acquired in a hospital. More precisely, the Centers for Disease Control in Atlanta, Georgia, defines a nosocomial infection as a localized infection or one that is widely spread throughout the body that results from an adverse reaction to an infectious microorganism or toxin that was not present at the time of admission to the hospital.
TOXIN: A poison that is produced by a living organism.
Anyone infected with C. difficile can spread the infection to others, whether or not they have become ill themselves. Transmission can be prevented by washing hands with soap and water, especially after using the bathroom and before eating. Surfaces in bathrooms, kitchens, and other areas should be kept clean with detergent and disinfectant on a regular basis.
C. difficile infection highlights the potential dangers of long-term broad-spectrum antibiotic treatment. Although these drugs can play a valuable role in bringing infectious diseases under control, they can also upset the natural balance of the normal intestinal flora (bacteria that do not normally cause disease or that serve a beneficial purpose and regularly inhabit the intestines). This sets the scene for the emergence of C. difficile, which may cause the patient a more serious health problem than the one the antibiotic was initially prescribed for. That is why physicians avoid routine prescription of broad-spectrum antibiotics, especially over the long term among the elderly. C. difficile canalsobecomea problem in hospitals and nursing homes if hygiene standards fall short.
The CDC reported in 2005 that a new and more virulent (and more resistant to antibiotic therapy) strain of C. difficile had emerged in North America. Persons who contracted this strain included those not previously identified at risk for the infection, including non-hospitalized persons, children, persons not taking anti-biotics, and one pregnant woman. Termed C. difficile 027, the organism was also responsible for three outbreaks and the deaths of 21 people in Quebec hospitals over a sixmonth period from October 2006 until March 2007. Researchers are working to develop new alternatives to antibiotic treatment for C. difficile 027 infection, including a substance that would bind to the toxin produced by the bacteria and neutralize it, along with a potential vaccine.
Wilks D., M. Farrington and D. Rubenstein. The Infectious Disease Manual. Malden: Blackwell, 2003.
Centers for Disease Control and Prevention (CDC). “General Information about Clostridium Difficile Infections.” Jul 22, 2005 <http://www.cdc.gov/ncidod/dhqp/id_CdiffFAQ_general.html> (accessed Jan 30, 2007).
Health Protection Agency. “Clostridium Difficile.” <http://www.hpa.org.uk/infections/topics_az/clostridium_difficile/default.htm> (accessed Jan 30, 2007).